AIThis post was created with the assistance of artificial intelligence (AI).

TL;DR

For listenersOffer from Amazon

Turn your wind-down time into listening time

  • Thousands of audiobooks, podcasts and originals
  • Listen on your phone, tablet or Echo — also offline
  • Cancel anytime
Try Audible free Free trial for new members
As an affiliate, we earn on qualifying purchases.

A case report describes a 50-year-old woman whose lithium level rose after she began tirzepatide, followed by tremor, slurred speech and blurred vision. Her symptoms subsided after her lithium dose was lowered, but one case cannot establish that tirzepatide caused the increase. Experts cited in the report recommend early monitoring when the medicines are used together.

A case report published in the Journal of Clinical Psychopharmacology describes a 50-year-old woman with bipolar disorder who developed tremor, slurred speech and blurred vision after starting tirzepatide while taking lithium. Her measured lithium level had risen from 0.7 to 1.2 mmol/L, and the symptoms subsided after her lithium dose was reduced; the report suggests a possible interaction but cannot prove tirzepatide caused it.

The woman had been taking lithium for several weeks and had reached a nightly dose of 900 mg. A prior blood test showed a lithium level of 0.7 mmol/L, with normal kidney function and no electrolyte abnormalities. She then began weekly tirzepatide at 2.5 mg for chronic weight management, according to the case report by Jay Davis, MD, of the University of Colorado Anschutz Medical Campus, and colleagues.

Three weeks after starting tirzepatide, she reported two days of new symptoms at a psychiatry appointment. A trough lithium test taken the following day measured 1.2 mmol/L. She had not changed her lithium dose or started another medication, the report says. She did report eating smaller meals, feeling full sooner and experiencing some bloating after beginning tirzepatide.

Her clinicians advised her to lower lithium to 450 mg nightly. The symptoms subsided, and a level measured 17 days later was 0.4 mmol/L. She had lost five pounds during three weeks on tirzepatide, but decided with her doctor not to restart it. She was gradually titrated back to 900 mg of lithium nightly. The authors describe this as the fourth reported case of tirzepatide-associated lithium toxicity.

At a glance
reportWhen: Case report published October 2026; the…
The developmentA Journal of Clinical Psychopharmacology case report describes possible lithium toxicity after a patient with bipolar disorder began tirzepatide.

Monitoring Lithium When Starting Tirzepatide

The report matters because lithium is widely used to manage bipolar disorder, while medicines in the incretin-mimetic class are used for conditions including obesity and type 2 diabetes. Some patients may be prescribed both, making a potential effect on lithium levels relevant to prescribers and patients. The report does not show how often such an interaction occurs or establish that the combination is unsafe in general.

Jorge Almeida, MD, PhD, a bipolar disorder specialist at the University of Texas at Austin who was not involved in the case, told MedPage Today that the practical response is early monitoring, not automatic avoidance. He suggested checking lithium levels and kidney function within the first few weeks after starting an incretin medicine and again after dose changes. These are his recommendations, not findings from a clinical trial.

For people taking lithium, the case also illustrates why new symptoms after a medication change should be reported promptly. The report’s authors and the outside expert do not advise patients to stop either drug on their own; medication decisions should be discussed with the prescribing clinician.

As an affiliate, we earn on qualifying purchases.

How the Patient’s Treatment Changed

The patient’s lithium had been increased over time, starting at 300 mg extended release and moving through 450 mg twice daily before being consolidated to 900 mg nightly. After she had been on that dose, her primary care provider documented a lithium level of 0.7 mmol/L alongside normal kidney function and electrolytes. The case report says her mood had improved and she had not reported adverse effects before tirzepatide was prescribed.

Davis told MedPage Today that the suspected mechanism is increased lithium reabsorption associated with reduced oral intake. Tirzepatide can affect appetite and meal size, and the patient reported eating less. That explanation remains a proposed mechanism, not a demonstrated process in this patient. The authors say the interaction is not well understood, and the case alone cannot distinguish it from other possible causes.

The authors note that lithium remains a cornerstone of bipolar disorder management and say incretin medicines may offer benefits to people with bipolar disorder who also have obesity or type 2 diabetes. They call for caution about possible drug interactions while more evidence is gathered.

“The favored mechanism for this medication interaction – increased fractional reabsorption due to decreased oral intake – raises interesting questions about whether and how these medications might be prescribed safely together.”

— Jay Davis, MD, of the University of Colorado Anschutz Medical Campus, speaking to MedPage Today

What the Case Cannot Establish

A single patient report cannot establish that tirzepatide caused the rise in lithium, determine how frequently the combination may lead to toxicity, or identify which patients might be at higher risk. The patient’s reduced food intake offers a possible explanation, but the report does not prove that this was the mechanism. The authors describe this as the fourth reported case, but case reports do not provide a rate of occurrence among all people taking both medicines.

It is also unclear whether the same concern applies to other incretin medicines, what monitoring schedule is best, or whether changes in food and fluid intake explain similar cases. The woman did not restart tirzepatide, so the report contains no information about what would have happened to her lithium level if she resumed it.

Further Evidence and Prescriber Follow-Up

The report’s authors call for greater awareness and further study of potential interactions between lithium and incretin medicines. The case does not announce a change to prescribing guidance or establish a standard monitoring protocol. Clinicians will need more evidence to assess how often lithium levels change and how the medicines can be managed safely when both are needed.

Almeida advised that patients starting an incretin medicine while taking lithium discuss lithium-level and kidney-function checks with their prescriber, including after medication dose changes. Patients who develop new symptoms should contact their clinician rather than stopping either medicine without guidance. The patient in this report returned to lithium treatment after tirzepatide was discontinued; her clinicians gradually restored her previous lithium dose.

Key Questions

What happened in the case report?

A 50-year-old woman taking lithium for bipolar disorder developed tremor, slurred speech and blurred vision three weeks after starting tirzepatide. Her lithium level rose from 0.7 to 1.2 mmol/L, and her symptoms subsided after her lithium dose was reduced.

Does this prove tirzepatide interacts with lithium?

No. The report describes a possible interaction, but one case cannot prove cause and effect or establish how often it occurs. The authors and an outside expert say more evidence is needed.

Should people taking lithium avoid tirzepatide?

The outside expert quoted in the report advised monitoring rather than automatic avoidance. Whether to use these medicines together is a decision for a patient and their prescriber, based on individual circumstances.

What should patients do if they develop symptoms?

The report advises patients not to stop either medicine on their own. Anyone taking lithium who develops new symptoms after a medication change should contact their prescriber for guidance.

What monitoring did the expert suggest?

Jorge Almeida suggested checking lithium levels and kidney function within the first few weeks after starting an incretin medicine and again after dose changes. This was his recommendation in the report, not a formally established schedule.

Source: medpagetoday.com

This article is for informational purposes only and is not medical advice. Always consult a qualified healthcare professional about your specific situation.
You May Also Like

How To Save A Life Without Knowing CPR

A blog post claims raising a collapsed person’s legs can help without CPR, but provides no cited evidence. Emergency guidance calls for emergency services and CPR or an AED.

Supreme Court Rejects Lawsuit Against Bayer Alleging Roundup Weedkiller Caused Cancer

The Supreme Court has rejected a lawsuit claiming Bayer’s Roundup caused cancer, marking a significant legal decision in the ongoing case.

Health Services Surges In Global Coverage

Health services worldwide are experiencing a notable increase in coverage, with mentions rising 34-fold according to GDELT data. The implications for global health are substantial.

For Chronic Knee Pain, Genicular Artery Embolization Provides a New Alternative

A minimally invasive procedure, genicular artery embolization, shows promise as an alternative for managing chronic knee pain, according to recent medical reports.